South Dakota, 2025

Hail in South Dakota, August 3, 2025

August 3, 2025 · NWS FSD · 2 events in 2 counties and zones

Relatively weak shear, less than 1500 J/kg MUCAPE, and deep layer shear less than 30 knots led to slow-moving storms with limited longevity. One stronger storm along a surface boundary west of the Missouri River dropped large hail up to quarter size across Gregory County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Relatively weak shear, less than 1500 J/kg MUCAPE, and deep layer shear less than 30 knots led to slow-moving storms with limited longevity. One stronger storm along a surface boundary west of the Missouri River dropped large hail up to quarter size across Gregory County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 1:05 PM CST, 2 hours 36 minutes earlier. Its key messages:

  • Thunderstorm risks grow late this afternoon into the overnight hours, though coverage of storms remains uncertain. Level 1 (marginal) risks of severe hail/wind in portions of the MO River Valley.
  • As with previous days, localized heavy rain is also possible into Monday.
  • More conditional risks of strong to severe storms develop Monday afternoon and evening. Large hail and downburst winds the primary risks.
  • Temperatures begin to warm above normal through most of next week, with persistent unsettled weather. Strong to severe storm risks increase by Tuesday and may continue through Thursday.
Area forecast discussion, Aug 3, 1:05 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
205 PM CDT Sun Aug 3 2025

.KEY MESSAGES...

- Thunderstorm risks grow late this afternoon into the
  overnight hours, though coverage of storms remains uncertain.
  Level 1 (marginal) risks of severe hail/wind in portions of
  the MO River Valley.

- As with previous days, localized heavy rain is also possible
  into Monday.

- More conditional risks of strong to severe storms develop
  Monday afternoon and evening. Large hail and downburst winds
  the primary risks.

- Temperatures begin to warm above normal through most of next
  week, with persistent unsettled weather. Strong to severe
  storm risks increase by Tuesday and may continue through
  Thursday.

&&

.DISCUSSION...
Issued at 200 PM CDT Sun Aug 3 2025

THIS AFTERNOON/EVENING: Distinct mid-lvl circulation on satellite
moving over Faith, SD early this afternoon. Further east,
considerable cloud cover remains behind the departing
mid-lvl wave that passed through the region this morning.  Though
the rest of the afternoon, we'll be watching the aforementioned wave
begin to interact with a surface front stretching from the Nebraska
panhandle northward into central South Dakota. Isolated to
scattered convection should develop near the surface front
after 4pm and gradually spread east southeast into the
evening. MLCAPE values approach 1500-2000 J/KG through south central
SD, and mid-lvl lapse rate do rise near 8 C/KM, but general
effective shear is less than 20 knots.  That said, while most
activity may be sub-severe, a stronger storm capable of 1" hail
and 60 mph winds could be possible. The slow southeast track of
this wave could also lead to minor flooding issue. HREF PMM
again indicating average QPF of 0.25-0.75", but PMM data suggest
pockets of 1-3" and model max QPF indicates potential for 4-5"
in very small areas. Elsewhere, while still under the influence
of broad mid-lvl troughing, isolated showers of very isolated
thunderstorms could form areawide, though predictability is low
without a focus mechanism.

TONIGHT:  Generally followed the RAP/HRRR tracks of the mid-lvl
vorticity southeast along the MO River into the overnight hours.
While initial convection may weaken as it exits South Central SD,
convection may redevelop downstream after dark and into the
overnight hours east of the James River with some focus by the wave
south of I-90. No severe weather risks, but again, pockets of heavy
rain will be possible.

MONDAY: The broad but weak southerly low-lvl flow will keep a
lingering risk for showers and isolated thunderstorms into
Monday morning near or east of I-29, along with lingering low
level cloud cover. Mid-lvl heights to gradually rise through
the afternoon, with low-lvl thermal advection pushing an EML
northeast into the area. Convection risks in the afternoon and
evening remain highly uncertain in the local area, with a bit
more confidence that isolated storms may develop over the
western Dakotas and low-lvl flow shifts back to the west. An
isolated storm or two may try to track towards the central and
eastern SODAK in the evening or overnight, with a low severe
weather risk west of the James River.

TUESDAY-FRIDAY: A growing but flattened mid-lvl ridge will develop
over the Central CONUS for much of the upcoming work week.  By
Tuesday, we'll see a stronger mid-lvl trough cross the Northern
Rockies pushing a surface front towards the Dakotas early in the
day. There is quite a bit of uncertainty on what may actually
develop on Tuesday, as medium range models are split on both the
passage of the trough, degree of warm sector instability, and
timing of other subtle waves that could approach the region.
Greatest probabilities of severe storms are focused more towards
central and western South Dakota, but this could easily shift
eastward. Higher confidence in increasing southerly winds and
wind gusts Tuesday afternoon.

This pattern will hang around into next weekend, with deterministic
and ensemble guidance continuing to push temperatures warmer and
towards the upper 80s to lower 90s.  Rising dew points back into the
middle and upper 70s will push heat index values towards the 100
degree mark at times later this week.  Convection risks will be in
the forecast nearly daily, a signal of the flattened ridge and high
likelihood that one more more waves will cross the Rockies. The
combination of increased instability and mid-lvl flow supports
increased severe weather potential suggested by several AI
learning models. However overall predictability and timing of
convection risks on the local scale remains much more
challenging given the pattern. Continue to monitor the forecast
for later this week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1149 AM CDT Sun Aug 3 2025

MVFR ceilings continue to linger early this afternoon behind a
departing wave of energy. Eventually these ceilings will lift
into VFR levels, but also bring a risk for isolated to scattered
showers and thunderstorms later this afternoon. While nearly any
area could see this activity, better focus will be found in
central and south central South Dakota late this afternoon. This
activity may slowly move southeast into the overnight hours.

VFR conditions are likely to continue into Monday morning,
though will keep a low probability of some scattered MVFR
ceilings at times into mid-morning Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 3, 2:29 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
329 PM CDT Sun Aug 3 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-042030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
329 PM CDT Sun Aug 3 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms remain possible through tonight.
Severe weather risk is low, but locally heavy rainfall is
possible.

Areas of surface smoke will linger into Sunday, resulting in
unhealthy air quality at times, especially for sensitive groups.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The chance for periodic showers and thunderstorms linger through the
middle of next week. A few strong to severe storms may develop Monday
afternoon and evening. Uncertainty remains in coverage and potential
severity from Tuesday onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
August 3, 3:41 PM CST to 3:44 PM CST
Where
Douglas County, 5.13 mi NW of Delmont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.330, -98.230

Hail, Gregory

When
August 3, 5:00 PM CST to 5:03 PM CST
Where
Gregory County, 0.69 mi N of Gregory
Measured
1 in hail
Reported by
Public
Coordinates
43.240, -99.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290352, 1290350.